Narcotic pain killers can significantly reduce a patient’s pain. But these controlled substances are also very habit-forming. In this article, we will talk about the dangers of overdosing on narcotic pain medication, and offer some tips for the prevention and treatment of a narcotic overdose.
Dangers of a Narcotics Overdose
Prescription narcotics are highly effective at reducing pain. Unfortunately, they are also highly addictive. When a patient becomes addicted to narcotics, an overdose is often right around the corner. Here are some signs that may indicate a narcotic overdose:
- Nodding off
- Limp muscles
- Loss of consciousness
- Pale face
- Breathing and pulse is slow, erratic, or nonexistent
- Very small pupils
If you notice these signs in a friend or loved one, get them immediate medical attention. Narcotic overdoses often do not kill a person right away, so there is hope that a person can survive and recover if they receive immediate medical help.
Preventing & Treating Narcotic Overdoses
The best way to prevent a narcotic pain medication overdose is to communicate openly with your physician. If you notice any signs of addiction to your prescription, bring those concerns up to your doctor so you can talk about alternative treatment methods. Many patients are afraid that if they voice these concerns, they won’t be able to find the same pain relief. However, there are many options for relieving all types of pain. A good pain physician will be able to find you a solution that reduces your pain without risking a narcotic overdose.
At Advanced Spine & Pain Clinics of MN, our pain management physicians are trained specifically in prescription pain medication management. If you are suffering through life in pain, visit a skilled Minnesota pain doctor to discuss your options for pain relief. Our providers will examine your condition, and recommend a treatment plan that fits your unique needs.